Breaking news on the risks of taking omeprazole

I have just come across this information as part of a new blog on thyroiduk.healthunlocked. It seems relevant to a lot of us here, so thought I would post it for your information.

ncbi.nlm.nih.gov/pubmed/227...

It would be worth your seeing the comments on this on the thyroid uk healthunlocked website.

Ayla

9 Replies

oldestnewest
  • This is interesting. I queried with my consultant whether I should still be taking Lanzaropozole. I was put on it in hospital and just told it was to protect my stomach. No one has ever queried or updated it (for 2 years). She said to maybe take it twice a week. As I don't have stomach problems and am only on Azathioprine not Pred now I must say I am tempted not to take it. The reason I queried it was because I had read about its effects on the bones. I suppose as with all drugs there is always a down side, you have to weigh the pro's and con's for you personally. I have no problems with drugs, after all they saved my life

    but do not want to take them for the sake of it and risk getting something else.

  • It is always important for both patients and doctors to be aware of the risks and side effects of drugs and drug interactions but also keep things in proportion and to be mindful of the balance of risk vs benefit. As most of us know, cyclophosphamide is a very powerful drug with serious side effects, but most of us with ANCA vasculitis (such as WG &MPA) would not be alive today without it. Before cyclophos was introduced in the early 1970s, WG and MPA almost certainly rersulted in death within weeks.

    In the case of Omeprazole and similar proton pump inhibitors, this risk of hypomagnesia is generally only after long term use.

    For people with vasculitis, Omeprazole is usually prescribed when high dose oral corticosteroids are being taken and high dosde pred should only be used short term because that in itself has serious side effects.

    Certainly Lynne, to be being prescribed a PPI like Lanzoprazole (or ANY other drug) without good reason is a serious failing by those managing your case and should be questioned..It has many other side effects besides the one mentioned in the article. .

  • I found that the high doses of pred I have needed have caused stomach problems and now take omeprazole which has stopped any issues. I have been advised to take it whilst on the pred.

    Tomorrow I reduce from 20 mg pred to 10mg and remain on the 2gms of Cellcept a day feeling quite nervous as last time I reduced to 10mg the vasculitis and uveitis in both eyes flared up but hopefully being on the Cell cept will esure that this doesn't happen.

    I return to work next week on a phased return using annual leave so my wages don't drop, can't afford to take any more time off as the sick pay ends this week.

    So fingers crossed all goes well as I am looking forward to returning to work.

    Renal wise I am still waiting for the MRI and consultant appointment.

  • Can anyone tell me if I should be concerned as I've been taking the maximum omeprazole dose for at least 6+yrs now and I already have some bone necrosis.

  • Thanks for that, Ayla. I have been on pred and omeprazole for six months and eventually decided it was the omeprazole that was probably giving me terrible cramps in my feet, legs and back. So I changed from omeprazole to ranitidine and have felt so much better, less other side effects too, and only had one cramp episode since. So even though not long term and not to the extent of magnesium deficiency,maybe omeprazole doesn't suit some people.

  • Interesting comment, Silver. I'm on ranitidine too, as omeprazole and lansoprazole both had unacceptable side effects, even if I only took them occasionally. Meds are checked at every clinic and no one has suggested that I should cut down the ranitidine or take it occasionally.

  • Interesting thread. With the raft of medications I currently take for my WG, I am really keen to reduce or omit items wherever possible without compromising my overall treatment. My Pred intake has reduced to 7.5mg/ day ( now injecting MTX weekly - 25mg). What dosage of Omeprazole is it usual to take on this sort of dosage? Is it needed everyday? Currently taking 20mg/day. Still having fortnightly blood tests.......

  • I think 20mg daily is the norm, Murfdom! If you want to reduce it a little, without compromising your stomach protection, then taking it every other day seems just as effective, at least for me. I believe John has said that, once your pred intake is down to 2.5mg a day, you can stop the omeprazole. Obviously, check with your consultant first but mine, and my GP, said, 'just take it when you need it' and I am on 9mg of pred a day.

    Ayla

  • Dear Ayla/all interested parties(probably everyone in fact)

    I have taken omeprazole, every day for seventeen and a half years, since I fell ill and was put on a 'whole host' of drugs. The doctors/consultants felt that the chance of any possible 'side effects' was worth the risk, due to the protection this drug would give to my stomach. If you will excuse the pun, I think their 'gut feeling' was right! I really do feel that I would have suffered/indeed be suffering considerable stomach troubles without this drug; especially since, during my teens/early twenties, I suffered from 'acid stomach' quite a lot.

    I hope this helpful, Happy New Year everyone.

    AndrewT

You may also like...